Format

Send to

Choose Destination
J Fam Pract. 1991 Jun;32(6):619-24.

Risk factors for gastrointestinal ulcers caused by nonsteroidal anti-inflammatory drugs (NSAIDs)

Author information

1
Tulane University School of Medicine, New Orleans, Louisiana 70112.

Erratum in

  • J Fam Pract 1991 Jul;33(1):16.

Abstract

Thirteen million individuals in the United States take nonsteroidal anti-inflammatory drugs (NSAIDs) chronically for the relief of pain and inflammation caused by arthritis and related conditions. NSAIDs are valuable and in many cases essential to the management of arthritis pain. Long-term use of NSAIDs, however, can cause gastrointestinal (GI) ulcers and potentially life-threatening ulcer complications. Factors such as older age (greater than or equal to 60 years), a history of peptic ulcer disease, concomitant corticosterid use, cigarette smoking, alcohol use, and high dose or multiple NSAID therapy can increase the risk of GI damage and complications in the chronic NSAID user. Physician awareness of these risk factors is crucial so that the benefits and hazards of NSAID therapy in high-risk patients can be properly weighed. When the decision is made to prescribe NSAIDs, despite the presence of risk factors for NSAID-induced ulcers, patients should be closely monitored, and, in some cases, effective prophylaxis should be initiated. This is especially important since NSAID-induced gastrointestinal ulcers can be asymptomatic, causing serious ulcer complications without warning.

PMID:
2040888
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center